Vol. 10, No. 2, 2017

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Characterizations of the round two-dimensional sphere in terms of closed geodesics

Lee Kennard and Jordan Rainone

Vol. 10 (2017), No. 2, 243–255
Abstract

The question of whether a closed Riemannian manifold has infinitely many geometrically distinct closed geodesics has a long history. Though unsolved in general, it is well understood in the case of surfaces. For surfaces of revolution diffeomorphic to the sphere, a refinement of this problem was introduced by Borzellino, Jordan-Squire, Petrics, and Sullivan. In this article, we quantify their result by counting distinct geodesics of bounded length. In addition, we reframe these results to obtain a couple of characterizations of the round two-sphere.

Keywords
closed geodesics, surface of revolution
Mathematical Subject Classification 2010
Primary: 53C20, 58E10
Milestones
Received: 30 August 2015
Revised: 7 March 2016
Accepted: 25 March 2016
Published: 10 November 2016

Communicated by Kenneth S. Berenhaut
Authors
Lee Kennard
Department of Mathematics
University of Oklahoma
Norman, OK 73019
United States
Jordan Rainone
Department of Mathematics
Stony Brook University
100 Nicolls Road
Stony Brook, NY 11794
United States